by Lauren Taylor from In The Cloud Copy
Long QT syndrome, also called LQTS for short, is a disorder of the heart’s rhythm that can possibly cause the heart to have fast and chaotic beats that can lead to sudden fainting in the patient. It can also cause seizures in some patients, and in the most severe cases, sudden death. The causes of LQTS can be variable, from genetic mutations causing the syndrome, to certain medications, medical conditions, and imbalances of certain minerals.
LQTS is a treatable condition. Certain medications may be needed to prevent the dangerous episodes of chaotic heart beating. In some cases, the patient will require an implantable device to treat the condition. LQTS does tend to run in families, so if another relative has the condition, it is important that their close family be screened as well.
In long QT syndrome, there is a delay in the heart’s electrical system “recharging” between beats, leading to the prolonged QT interval seen on an electrocardiogram. Medications that can cause LQTS include certain common antibiotics such as azithromycin and erythromycin, certain antifungals, diuretics, heart rhythm drugs, antidepressants, and some anti-nausea medications. Low potassium, calcium, or magnesium levels can also lead to the condition.
Genetically Acquired Long-QT Syndrome
Abrielle, who goes by Abbi, was just days old when she was diagnosed with long QT syndrome. After a routine newborn check, the nurse noticed an irregular heartbeat that warranted further investigation. After a few days of testing on their newborn baby, her parents were informed of her diagnosis.
Doctors informed the new parents that their newborn child would require a pacemaker, but that it would be some time before she was big enough for the surgery and able to accommodate the device in her tiny body.
Due to her size, the pacemaker was placed in her stomach where it remained until she was four years old. After four years, the hospital was informed via pacemaker readings sent directly to them that the battery was running low, meaning Abbi needed a pacemaker replacement. Again, the pacemaker was placed in her stomach due to size, and an implantable defibrillator was also added to her pacemaker. The defibrillator had the ability to deliver a shock to her heart should it beat out of rhythm.
A few years passed before they heard the pacemaker alarm, indicating another problem. This time, a shock wire was broken. Again, Abbi was fitted with a new pacemaker plus a defibrillator. Although the devices were a bit smaller, Abbi was still so small they were again placed in her abdomen. Doctors told her she could live life like any other child as long as she refrained from playing competitive sports.
Life went on until Abbi was 8. One night, while her mother cooked dinner, Abbi walked over and passed out. She almost immediately regained consciousness, but she fainted again minutes later. Her parents quickly had her pacemaker data sent to the hospital for analysis. Almost instantly, her doctor called with the problem: her heart was beating at a rate of over 220 beats per minute. While the pacemaker would normally deliver a shock, her heart was returning to a normal pace on its own just prior to a shock being delivered. What she was experiencing was an electrical or arrhythmic storm with sustained cardiac episodes. Physicians solved this problem by increasing her resting heart rate to 110 beats per minute (up from 70).
Life marches on fairly normally for Abbi; she participates in plays and was told she can participate in volleyball at school in the upcoming year. She was also selected as a heart hero from the American Heart Association in her home state. While she will likely continue to need device replacements, she isn’t letting that slow her down. She dreams of becoming a pediatrician or an elementary school teacher someday.
Read more about this here.